Background: Hyperammonemia is known to cause neuronal injury, and can result from valproic acid exposure. Prompt reduction of elevated ammonia levels may prevent permanent neurological injury. We report a case of fatal hyperammonemic brain injury in a woman exposed to valproic acid. Case: A 38-year-old woman with schizoaffective disorder and recent increase in valproic acid dosage presented with somnolence and confusion and rapidly progressed to obtundation. Brain MRI showed diffuse bilateral restricted diffusion in nearly the entire cerebral cortex. She had normal liver function tests but serum ammonia level was severely elevated at 288 µmol/l. Genetic testing showed no mutation in urea cycle enzymes. Despite successful elimination of ammonia with hemodialysis she developed fatal cerebral edema. Conclusion: Cerebral edema secondary to hyperammonemia is potentially reversible if recognized early. Ammonia excretion can be facilitated by initiation of hemodialysis and administration of scavenging agents (sodium phenylacetate and sodium benzoate). Severe hyperammonemia can result from valproic acid exposure even in the absence of hepatotoxicity or inborn errors of metabolism. It is important to check serum ammonia in any patient with encephalopathy who has had recent valproic acid exposure.

This content is only available via PDF.
Open Access License / Drug Dosage / Disclaimer
Open Access License: This is an Open Access article licensed under the terms of the Creative Commons Attribution-NonCommercial 3.0 Unported license (CC BY-NC) (www.karger.com/OA-license), applicable to the online version of the article only. Distribution permitted for non-commercial purposes only.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.